Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 437, NWS North Platte, NE

September 18, 2005Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 18, 2005, 3:34 PM CDT for Rock County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2005, 3:34 PM CDT (20:34 UTC)
Expired
Sep 18, 2005, 4:15 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Rock County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2250 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 182035
SVRLBF
NEC149-182115-
/O.NEW.KLBF.SV.W.0437.050918T2034Z-050918T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROCK COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 415 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL ROCK COUNTY...OR ABOUT 22 MILES SOUTH OF BASSETT...AND
  MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL ROCK COUNTY AT 350 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4221 9964 4221 9925 4254 9925 4253 9965

$$

JMC
1 follow-up statement
000 
WWUS53 KLBF 182054
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT SUN SEP 18 2005

NEC149-182115-
/O.CON.KLBF.SV.W.0437.000000T0000Z-050918T2115Z/
ROCK NE-
354 PM CDT SUN SEP 18 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL ROCK COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL ROCK COUNTY...OR ABOUT 18 MILES SOUTH OF
BASSETT...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN ROCK COUNTY AT 410 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4222 9963 4221 9925 4254 9925 4253 9965

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:50 AM CDT, 11 hours 44 minutes earlier.

Area forecast discussion, Sep 18, 3:50 AM CDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 AM CDT SUN SEP 18 2005

.DISCUSSION...
MAIN FOCUS CONCERNS NEXT 24 HOURS AND POSSIBILITY OF SEVERE WEATHER.

SURFACE COLD FRONT MOVING ACROSS THE FORECAST AREA ATTM WITH
VTN/TIF/OGA ALL REPORTING N/NW WINDS LAST HOUR. MEANWHILE 60+ TDS
CONTINUE TO SURGE NORTHWARD OUT OF KS INTO S CENTRAL AND SW NEB. WITH
THE INCREASE IN LOW LEVEL MOISTURE HAS COME THE DEVELOPMENT OF BR.
THIS TREND IS EXPECTED TO CONTINUE UNTIL SUNRISE WHEN THE BR WILL
LIFT INTO A LAYER OF STRATUS. NAM AND GFS SUGGESTING THIS SCENARIO
HOWEVER PLACEMENT BETWEEN THE TWO IS DIFFERENT. COMPARING SURFACE
TDS AND MODEL EXPECTED VALUES...HAVE SIDED CLOSER WITH THE MORE
ACCURATE NAM AND A WESTWARD LOCATION OF THE STRATUS.

EXPECT THE STRATUS TO TAKE ITS TIME DISAPPEARING WHICH WILL BE A
BLESSING IN DISGUISE. BOTH MODELS DEVELOP A VERY UNSTABLE AND
EXPLOSIVE ENVIRONMENT BY MID TO LATE AFTERNOON ACROSS CENTRAL AND
EASTERN NEBRASKA AS UPPER LEVEL SUPPORT ARRIVES. CURRENT THOUGHT IS
TSRA WILL GET GOING ACROSS N CENTRAL AND SPREAD E. THERE IS ALSO A
GOOD CHANCE THAT THE THUNDERSTORMS WILL BECOME SEVERE BEFORE MOVING
EAST. SWODY1 HAS MODERATE RISK JUST TO THE EAST AND IF STRATUS ERODES
QUICKLY...MAY SEE A SLIGHT WESTWARD MOVEMENT OF THIS AREA AS THE DAY
PROGRESS.

TONIGHT A SMALL CHANCE THAT THE COLD POOL ASSOCIATED WITH THE EASTERN
EDGE OF THE HIGH PRESSURE MOVING IN BEHIND THE TROUGH MAY CREATE JUST
ENOUGH LIFT FOR A FEW ISOLATED SHOWERS OR THUNDERSTORMS. CONFIDENCE
LOW AS THE NAM IS THE ONLY MODEL SUGGESTING THIS SCENARIO...HOWEVER
HAVING SEEN THIS HAPPEN MANY TIMES...I CAN NOT IGNORE.

TOMORROW MORNING EXPECT CLEAR SKIES TO OVERCOME THE ENTIRE REGION
WITH A VERY PLEASANT START TO THE WORK WEEK. RIDGE DEVELOPS ACROSS
THE SOUTH AND WILL KEEP MOST OF THE AREA DRY AND ABOVE NORMAL. LATEST
GFS ATTEMPTS TO BREAK DOWN THE RIDGE LATE IN THE WEEK...BUT WILL NOT
ADD POPS YET AS THIS IS THE FIRST STRONG SIGNAL OF THIS. WILL
CONTINUE TO WATCH AND MAY ADD LATER ON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

MASEK
Hazardous weather outlook, Sep 18, 2:57 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CDT SUN SEP 18 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-192000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
257 PM CDT SUN SEP 18 2005 /157 PM MDT SUN SEP 18 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA. COVERAGE IS EXPECTED TO BE SCATTERED
EAST OF HIGHWAY 83...AND ISOLATED WEST. THE MAIN THREATS FROM
STORMS THAT DO DEVELOP WILL BE FROM LARGE HAIL AND DAMAGING
WINDS...HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE IN THE
STRONGEST STORMS...MOST LIKELY EAST OF A LINE FROM BASSETT TO COMSTOCK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT AND FRIDAY
NIGHT...MAINLY NORTH OF HIGHWAY 2. THUNDERSTORMS ARE POSSIBLE EAST
OF HIGHWAY 83 ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:15 PM CDTSevere Thunderstorm WarningLBFBrown, Rock45 min
Sep 18, 4:29 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Sep 18, 4:56 PM CDTTornado WarningLBFRock34 min
Sep 18, 5:29 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Sep 18, 6:29 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Sep 18, 6:31 PM CDTTornado WarningLBFHolt29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.